Alert archive / Nebraska / Flash Flood Warnings in 2012

Flash Flood Warning 12, NWS Omaha, NE

May 27, 2012Platte County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 27, 2012, 9:21 PM CDT for Platte County, Nebraska. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2012, 9:21 PM CDT (02:21 UTC)
Expired
May 28, 2012, 1:15 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Platte County, NE

The radar

The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:46 PM CDTFLASH FLOODColumbus, NEWATER OVER ROAD NEAR CARRIAGE HOUSE ESTATES. WATER 4 TO 18 INCHES DEEP.
May 27, 10:01 PM CDTFLASH FLOOD1 N Columbus, NEWATER 2 TO 3 FEET DEEP IN PARTS OF NORTH COLUMBUS. THREE CARS STALLED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WGUS53 KOAX 280221
FFWOAX
NEC141-280615-
/O.NEW.KOAX.FF.W.0012.120528T0221Z-120528T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
921 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PLATTE COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 115 AM CDT

* AT 913 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBUS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PLATTE RIVER...
LOST CREEK...CLEAR CREEK AND LOUP RIVER.

THIS INCLUDES HIGHWAY 81 BETWEEN MILE MARKERS 110 AND 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 

&&

LAT...LON 4149 9730 4140 9730 4140 9741 4149 9742

$$

PEARSON
2 follow-up statements
182 
WGUS73 KOAX 280447
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 PM CDT SUN MAY 27 2012

NEC141-280615-
/O.CON.KOAX.FF.W.0012.000000T0000Z-120528T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE NE-
1147 PM CDT SUN MAY 27 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR 
SOUTHEASTERN PLATTE COUNTY...

AT 1143 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN APPROACHING THE WARNED AREA. STREET FLOODING CONTINUES
TO BE REPORTED IN PARTS OF COLUMBUS. ADDITIONAL RAINFALL IS 
LIKELY AS MORE STORMS MOVE ACROSS THE AREA. 
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLUMBUS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PLATTE RIVER...
LOST CREEK...CLEAR CREEK AND LOUP RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 

&&

LAT...LON 4149 9730 4140 9730 4140 9741 4149 9742

$$

FOBERT
253 
WGUS73 KOAX 280626
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
126 AM CDT MON MAY 28 2012

NEC141-280625-
/O.EXP.KOAX.FF.W.0012.000000T0000Z-120528T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE NE-
126 AM CDT MON MAY 28 2012

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PLATTE COUNTY HAS 
EXPIRED...

WHILE A FEW LINGERING SHOWERS WILL CONTINUE ACROSS THE AREA 
THROUGH 2 AM...THE HEAVY RAIN HAS ENDED. THE OVERALL FLASH FLOODING 
THREAT HAS GREATLY DIMINISHED. THUS...AND FLOOD WATERS WILL CONTINUE 
TO RECEDE. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 4149 9730 4140 9730 4140 9741 4149 9742

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:28 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 27, 3:28 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CDT SUN MAY 27 2012

.DISCUSSION...

MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY
INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...
AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE
WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH
THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA
AND NORTHWEST IOWA.

UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT
300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN
ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM
THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF
AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/
SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING
EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING.
IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND
CONVECTIVE INHIBITION WAS 70.

EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF
THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS
FOR ADDITIONAL DETAILS.

COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA
AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND
FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN
OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING
FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF
IOWA AND SOUTHEAST CORNER OF NEBRASKA.

COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL
DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT
CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY.
THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO
HALF AN INCH.

FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR
TEMPERATURES AND POPS.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOMA...KLNK...KOFK.

VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD
FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA
THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST
THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND
22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT
AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL
SITES.

PEARSON

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043.

&&
Hazardous weather outlook, May 27, 4:53 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 PM CDT SUN MAY 27 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
453 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE
THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM
HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY.
HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE
PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY
OVER NORTHEAST NEBRASKA.

STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND
SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN
IOWA DURING THE OVERNIGHT HOURS.

STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE
INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE
LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW
COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT
AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST
LOCATIONS.

BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS
EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY
AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN
EASTERN NEBRASKA.

DEE

In the hours before

Local storm report, May 27, 7:45 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
745 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 NE WAHOO              41.23N 96.61W
05/27/2012  M58 MPH          SAUNDERS           NE   AWOS

&&

PEARSON
Local storm report, May 27, 8:14 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
814 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             ELGIN                   41.98N 98.08W
05/27/2012  E2.50 INCH       ANTELOPE           NE   CO-OP OBSERVER

            WINDOWS BROKEN OUT OF CARS AND BUILDINGS. LARGE TREE DOWN
            ON ROAD 4 MILES SE OF ELGIN.

0525 PM     HAIL             OAKDALE                 42.07N 97.97W
05/27/2012  E2.50 INCH       ANTELOPE           NE   EMERGENCY MNGR

            MOSTLY GOLFBALL, SOME TENNIS BALL SIZE. SIDING STRIPPED
            ON HOMES.GLASS BROKEN OUT OF CARS AND BUILDINGS.

&&

LANDSVORK
Special weather statement, May 27, 8:16 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
816 PM CDT SUN MAY 27 2012

NEZ018-031>033-042-280200-
STANTON NE-MADISON NE-CUMING NE-PLATTE NE-WAYNE NE-
816 PM CDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...MADISON...
NORTHWESTERN CUMING...NORTHEASTERN PLATTE AND SOUTHWESTERN WAYNE
COUNTIES UNTIL 900 PM CDT...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MADISON...OR 17 MILES SOUTH OF
NORFOLK...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...STANTON...WISNER...WINSIDE...PILGER...HOSKINS...
CRESTON AND HUMPHREY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 BETWEEN MILE MARKERS 70 AND 103.
 HIGHWAY 81 BETWEEN MILE MARKERS 126 AND 161.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT
MONDAY MORNING FOR EAST CENTRAL NEBRASKA.

LAT...LON 4209 9744 4209 9737 4215 9736 4223 9723
      4199 9688 4174 9723 4174 9725 4172 9725
      4157 9746 4193 9770
TIME...MOT...LOC 0112Z 218DEG 59KT 4178 9743

ZAPOTOCNY
Local storm report, May 27, 8:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 S HUMPHREY            41.64N 97.49W
05/27/2012  E1.00 INCH       PLATTE             NE   TRAINED SPOTTER

&&

MILLER
Local storm report, May 27, 8:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
855 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLOOD            1 E ELGIN               41.98N 98.06W
05/27/2012                   ANTELOPE           NE   EMERGENCY MNGR

            WATER OVER RURAL ROAD WASHING OVER A BRIDGE.

&&

LANDSVORK
Local storm report, May 27, 9:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     FLASH FLOOD      4 NW WAYNE              42.28N 97.07W
05/27/2012                   WAYNE              NE   TRAINED SPOTTER

            WATER FROM FLOODED CORN FIELDS FLOWING OVER ROADS.

&&

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:05 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward40 min
May 27, 8:16 PM CDTSpecial Weather StatementOAXMadison, Stanton44 min
May 27, 8:22 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton23 min
May 27, 8:26 PM CDTFlash Flood WarningOAXCedar, Madison, Pierce, Stanton, Wayne4 hr
May 27, 8:34 PM CDTFlash Flood WarningOAXBoone, Madison, Platte, Stanton4 hr
May 27, 8:38 PM CDTTornado WarningOAXCuming, Stanton, Wayne22 min
May 27, 8:49 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton29 min
May 27, 8:59 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne16 min
May 27, 9:24 PM CDTAreal Flood AdvisoryOAXPlatte4 hr
May 27, 9:25 PM CDTAreal Flood AdvisoryOAXStanton4 hr
May 27, 9:29 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte12 min
May 27, 9:50 PM CDTAreal Flood AdvisoryOAXColfax4 hr
May 27, 11:39 PM CDTSpecial Weather StatementOAXCass, Douglas, Sarpy36 min
May 28, 1:17 AM CDTSpecial Weather StatementOAXButler, Lancaster, Saunders28 min

Nearby

Flash Flood Warnings in Nebraska, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.